4 Things You Should Know About Cancer and Dehydration
When you’re undergoing cancer treatment, side effects like vomiting and diarrhea can cause you to become dehydrated. Our expert offers a quick self-test and ways to get more fluids.
If you’re undergoing cancer treatment, one issue you need to keep at the forefront of your mind is dehydration. Dehydration is an excessive loss of body fluids and occurs when your body’s fluid output exceeds its fluid intake.
Cleveland Clinic is a non-profit academic medical center. Advertising on our site helps support our mission. We do not endorse non-Cleveland Clinic products or services. Policy
When you’re undergoing cancer treatment, side effects like vomiting or diarrhea can lead to dehydration. Infections, high fever, bleeding or merely not drinking enough fluids also can lead to dehydration.
Dehydration is a serious condition and can be life-threatening if left untreated. The danger of dehydration is greatest if you live alone, because you may not recognize its signs and effects.
Here are four things cancer care nurse Josette Snyder, BSN, MSN, AOCN, says cancer patients should know about dehydration:
You’re dehydrated if you lightly pinch and pull up your skin and it stays standing up in a tent, Snyder says. Other symptoms include:
It’s not easy to tell how much fluid you’re losing unless you measure it. “Rather than measuring the amount of your output, keep track of how many times you’re having diarrhea or vomiting,” Snyder says. “This information will be very helpful when talking to the doctor about dehydration symptoms. It is also important to measure how much fluid you’re taking in. Use a water bottle or cup that contains a set amount of fluid and track how many times you drink it dry.”
Sucking on small pieces of ice works can help improve your fluid intake. The downside is that it takes a lot of ice to make an impact. “You also may find that taking small, frequent sips is easier than drinking large amounts at a time,” Snyder says. “Try water, soda, bouillon, juice, or whatever you can tolerate. Avoid alcohol and caffeine because they may increase the effects of dehydration.”
The first step is to manage symptoms that are contributing to dehydration, Snyder says. You should talk with your doctor or nurse for advice about managing these symptoms. The second step is to continue drinking fluids to replace those you’ve lost.
Snyder strongly encourages you to talk with your healthcare professional about your specific medical condition and treatments. But in general, it’s time to call the doctor’s office if you experience: